Alert archive / California / Wind Advisories in 2018
Wind Advisory 20, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Nov 28, 2018, 3:34 AM PST for 4 counties in California. It took effect at Nov 29, 2018, 6:00 AM PST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2018, 3:34 AM PST (11:34 UTC)
- In effect from
- Nov 29, 2018, 6:00 AM PST
- Expired
- Nov 30, 2018, 2:08 AM PST
- In force
- 20 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3292 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014 WWUS76 KSGX 281134 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 334 AM PST Wed Nov 28 2018 ...PERIODS OF STRONG GUSTY WINDS FOR THURSDAY AND THURSDAY NIGHT... .Strong and gusty south to southwest winds will develop late tonight and strengthen Thursday morning in advance of a low pressure system moving inland through California, becoming westerly in the afternoon behind the cold front and continuing through Thursday night for the mountains and deserts. CAZ055-056-058-060-062-065-282245- /O.NEW.KSGX.WI.Y.0020.181129T1400Z-181130T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Borrego Springs, Banning, and Desert Hot Springs 334 AM PST Wed Nov 28 2018 ...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM PST FRIDAY... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect from 6 AM Thursday to 6 AM PST Friday. * Winds...Areas of south to southwest winds 25 to 35 mph with gusts to 55 mph, becoming westerly on Thursday afternoon and diminishing late Thursday night. Isolated gusts to 65 mph are possible. * Timing...Winds will strengthen late tonight and Thursday, then diminishing late Thursday night. * Location...Strongest winds near mountain ridge tops and along desert mountain slopes into adjacent desert areas. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs and downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ043-048-050-057-552-554-282245- /O.NEW.KSGX.WI.Y.0020.181129T1600Z-181130T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 334 AM PST Wed Nov 28 2018 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM PST THURSDAY... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect from 8 AM to 6 PM PST Thursday. * Winds...Areas of south winds 15 to 25 mph with gusts to 35 mph, becoming west in the afternoon and diminishing late Thursday afternoon. * Timing...South winds will develop late tonight and strengthen through Thursday morning. Winds will shift to the west behind the cold front for late Thursday morning and afternoon * Location...Strongest winds are expected toward the coast. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs and palm fronds, and downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ 17
6 follow-up statements
347 WWUS76 KSGX 282132 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 132 PM PST Wed Nov 28 2018 ...PERIODS OF STRONG GUSTY WINDS THURSDAY THROUGH THURSDAY NIGHT... .Strong and gusty south to southwest winds will develop late tonight and strengthen Thursday morning, becoming westerly in the afternoon after the passage of a cold front and continuing through Thursday night for the mountains and deserts. CAZ055-056-058-060-062-065-290600- /O.CON.KSGX.WI.Y.0020.181129T1400Z-181130T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Borrego Springs, Banning, and Desert Hot Springs 132 PM PST Wed Nov 28 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO 6 AM PST FRIDAY... * Winds...Areas of south to southwest winds 25 to 35 mph with gusts to 55 mph, becoming westerly on Thursday afternoon and diminishing late Thursday night. Isolated gusts to 65 mph will be possible. * Timing...Winds will strengthen late tonight and Thursday, then diminishing late Thursday night. * Location...Strongest winds near mountain ridge tops and along desert mountain slopes into adjacent desert areas. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ043-048-050-057-552-554-290600- /O.CON.KSGX.WI.Y.0020.181129T1600Z-181130T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 132 PM PST Wed Nov 28 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM PST THURSDAY... * Winds...Areas of south winds 15 to 25 mph with gusts to 35 mph, becoming west in the afternoon and diminishing late Thursday afternoon. * Timing...South winds will develop late tonight and strengthen through Thursday morning. Winds will shift to the west after the passage of the cold front for late Thursday morning and afternoon. * Location...Strongest winds are expected near the coast. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs, palm fronds and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
333 WWUS76 KSGX 290542 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 942 PM PST Wed Nov 28 2018 ...PERIODS OF STRONG GUSTY WINDS THURSDAY THROUGH THURSDAY NIGHT... .Strong and gusty south to southwest winds will develop late tonight and strengthen Thursday morning, becoming westerly in the afternoon after the passage of a cold front and continuing through Thursday night for the mountains and deserts. CAZ055-056-058-060-062-065-291400- /O.CON.KSGX.WI.Y.0020.181129T1400Z-181130T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Borrego Springs, Banning, and Desert Hot Springs 942 PM PST Wed Nov 28 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO 6 AM PST FRIDAY... * Winds...Areas of south to southwest winds 25 to 40 mph with gusts to 55 mph, becoming westerly on Thursday afternoon and diminishing late Thursday night. Isolated gusts to 70 mph will be possible. * Timing...Winds will strengthen late tonight and Thursday, then diminish late Thursday night. * Location...Strongest winds near mountain ridge tops and along desert mountain slopes into adjacent desert areas. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ043-048-050-057-552-554-291400- /O.CON.KSGX.WI.Y.0020.181129T1600Z-181130T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 942 PM PST Wed Nov 28 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM PST THURSDAY... * Winds...Areas of south winds 20 to 30 mph with gusts to 45 mph, becoming west in the afternoon and diminishing late Thursday afternoon. * Timing...South winds will develop late tonight and strengthen through Thursday morning. Winds will shift to the west after the passage of the cold front for late Thursday morning and afternoon. * Location...Strongest winds are expected near the coast. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs, palm fronds and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Maxwell
126 WWUS76 KSGX 291120 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 320 AM PST Thu Nov 29 2018 ...PERIODS OF STRONG GUSTY WINDS THROUGH TONIGHT... .Strong and gusty south to southwest winds will develop and strengthen this morning ahead of an approaching cold front. The winds will become westerly behind the cold front for this afternoon through tonight with the stronger winds continuing in the mountains and deserts through tonight. CAZ055-056-058-060-062-065-292230- /O.CON.KSGX.WI.Y.0020.181129T1400Z-181130T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Borrego Springs, Banning, and Desert Hot Springs 320 AM PST Thu Nov 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM PST FRIDAY... * Winds...Areas of south to southwest winds 25 to 35 mph with gusts to 55 mph, becoming westerly for this afternoon and tonight. Isolated gusts to 70 mph will be possible. * Timing...South winds will strengthen through this morning, then become westerly for this afternoon through tonight. * Location...Strongest winds near mountain ridge tops and along desert mountain slopes into adjacent desert areas. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ043-048-050-057-552-554-292230- /O.CON.KSGX.WI.Y.0020.181129T1600Z-181130T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 320 AM PST Thu Nov 29 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM PST THIS EVENING... * Winds...Areas of south winds strengthening this morning to 20 to 30 mph with gusts to 45 mph, becoming west 15 to 25 mph in the afternoon with gusts to 35 mph. * Timing...South winds will strengthen this morning in advance of a cold front, then shift to the west after the passage of the cold front for this afternoon. * Location...Strongest winds are expected near the coast. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs, palm fronds and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
314 WWUS76 KSGX 292146 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 146 PM PST Thu Nov 29 2018 ...PERIODS OF STRONG GUSTY WINDS THROUGH TONIGHT... .Strong and gusty southwest to west winds will continue in the lower elevations west of the mountains through 6 pm, and in the mountains and deserts through tonight. CAZ055-056-058-060-062-065-300600- /O.CON.KSGX.WI.Y.0020.000000T0000Z-181130T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Borrego Springs, Banning, and Desert Hot Springs 146 PM PST Thu Nov 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY... * Winds...Areas of south to southwest winds 25 to 35 mph with gusts to 55 mph, becoming westerly for this afternoon and tonight. Isolated gusts to 70 mph will be possible. * Timing...South winds will become westerly this afternoon through tonight. * Location...Strongest winds near mountain ridge tops and along desert mountain slopes into adjacent desert areas. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ043-048-050-057-552-554-300200- /O.CON.KSGX.WI.Y.0020.000000T0000Z-181130T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 146 PM PST Thu Nov 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * Winds...Areas of south to southwest winds 20 to 30 mph with gusts to 45 mph, becoming west 15 to 25 mph in the afternoon with gusts to 35 mph. * Timing...South winds will shift to the west this afternoon. * Location...Strongest winds are expected near the coast. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs, palm fronds and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
199 WWUS76 KSGX 300147 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 547 PM PST Thu Nov 29 2018 ...PERIODS OF STRONG GUSTY WINDS THROUGH TONIGHT... .Strong and gusty west winds will continue the rest of tonight. West of the mountains, winds will be somewhat lighter, except for local gusts around 30 MPH at times near the beaches. CAZ043-048-050-057-552-554-300300- /O.EXP.KSGX.WI.Y.0020.000000T0000Z-181130T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 547 PM PST Thu Nov 29 2018 ...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING... Some wind will occur overnight from the west, though most gusts will be 25 MPH or less, except locally around 30 MPH near the beaches. $$ CAZ055-056-058-060-062-065-301000- /O.CON.KSGX.WI.Y.0020.000000T0000Z-181130T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Borrego Springs, Banning, and Desert Hot Springs 547 PM PST Thu Nov 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY... * Winds...Areas of west to southwest winds 25 to 35 mph with gusts to 55 mph. Isolated gusts to 70 mph will be possible. * Timing...Through tonight. * Location...Strongest winds near mountain ridge tops and along desert mountain slopes into adjacent desert areas. * Impacts...The winds will make driving difficult, especially for motorists with high profile vehicles. Watch for broken tree limbs and other debris as well as downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Maxwell
913 WWUS76 KSGX 301008 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 208 AM PST Fri Nov 30 2018 CAZ055-056-058-060-062-065-301115- /O.CAN.KSGX.WI.Y.0020.000000T0000Z-181130T1400Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- San Diego County Deserts-San Gorgonio Pass Near Banning- 208 AM PST Fri Nov 30 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in San Diego has cancelled the Wind Advisory. Winds across the mountains and deserts have been decreasing overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Nov 27, 8:31 PM PST, 7 hours 3 minutes earlier.
Area forecast discussion, Nov 27, 8:31 PM PST, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
831 PM PST Tue Nov 27 2018
.SYNOPSIS...
Benign weather will prevail through Wednesday afternoon ahead of
the first significant Pacific Storm of the season poised to arrive
on Thursday. Some light rain and showers should break out along and
west of the mountains Wednesday evening, then become more widespread
and heavier on Thursday, along with strong gusty south to southwest
winds ahead of a cold front. It will be cooler beginning tomorrow
and lasting through next weekend, followed by modest warming early
next week. Another storm system could arrive over the weekend, but
impacts are uncertain at this time.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
High clouds were streaming over SoCal this evening, and with
weakened surface pressure gradients, winds were mostly light. A few
patches of lower clouds were visible offshore through the blanket of
higher clouds, but as of 8 PM PST, none had reached the coast. The
00Z Miramar sounding was still very dry and had a complete shift of
wind in the column from NE to NW. Warming in the mid-levels rendered
the sounding even more stable than yesterday. Surface dewpoints were
coming up along the coast this evening too.
Expect some of those clouds to come onshore around 1000 FT, then
lift further toward morning. Tomorrow will be cooler with areas of
lower clouds as the marine air builds inland. Some light rain could
break out Wed evening, but it looks like the main show will come
Thursday as a cold front sweeps across the region. Latest model
guidance maintains the strength of the system so no changes in the
precip forecast.
One other subject that may need to be revisited is the wind. The
fcst sfc pressure gradient KSAN to KSFO is around 12 MBS Thu
morning. The NAM12 also shows 850 MB winds over 30 KTS along the San
Diego County Coast with a peak of 45 KTS. This type of wind occurs
rarely (on average once every 5-10 years) If it mixes to the surface
with the front, peak wind gusts could reach 45-50 MPH in some spots
west of the mts. Farther inland, 65 to 75 MPH over the mtn crests
and onto the desert slopes. So it is a good time to think about
securing any loose patio and yard objects, and pulling down
umbrellas that can easily catch the wind. No forecast changes at
this time.
From previous discussion...
The Pacific storm will approach Wednesday night. A weak-moderate
Atmospheric River (200-500 IVT) will move NW-SE across the area
overnight Wednesday night through early Thursday afternoon across
the area. Good orographic lift will occur along the coastal mountain
slopes with rain developing Wednesday evening and becoming more
widespread overnight-Thursday morning. Highest rain rates Wed night-
Thu morning will be along the San Bernardino County coastal mountain
slopes. Latest WRF runs are more bullish with rainfall amounts along
the coastal mountain slopes. Trended QPF up a bit there.
A surface cold front will move across the area, through Orange
County Thursday morning and across San Diego County Thursday
afternoon. Instability will be weak, but convective showers, and
possibly a thunderstorm or two, is possible especially late Thursday
morning through early Thursday evening. This is the period when
rainfall rates will be critical to the potential of debris flows.
See hydrology discussion below for further details.
The system will start out warm with high snow levels, but snow
levels will crash by Thursday evening. However, the highest
moisture levels lie within the warm air. Still, several inches of
snow is expected above 7000 FT with a foot plus possible at the
highest peaks. Much lower amounts at resort level due to the warm
nature of this system. Pass levels will be all rain.
There will be wind with this system. West-southwest wind gusts of
30 mph is currently projected as the front moves across the area.
Locally higher gusts are possible if higher winds can mix down.
The strongest winds will occur from the mountain ridge tops to the
desert slopes where gusts 50+ mph are forecast.
The system will depart the area Thursday night-Friday with
lingering and weaker showers. Then we have a break in the weather
with another potential storm system arriving over the weekend.
Global models are in strong disagreement now on this with the GFS
providing another round of rain and mountain snow. However, the
latest operational run of the ECMWF has this system much weaker
and bypassing SoCal well to the north. GFS ensemble supports this
system, so will maintain current forecast and monitor model trends
to see what impact this system will have on the area.
&&
.AVIATION...
280330...Low clouds will develop over coastal areas tonight and
spread locally inland by Wednesday morning, with bases starting
around 1000 ft MSL and increasing to 3000 ft MSL by late morning.
VCSH possible over coastal areas starting Wednesday evening.
Otherwise, FEW-SCT clouds at or abv 20000 ft through Wednesday
morning.
&&
.MARINE...
No hazardous marine weather is expected through Wednesday. A storm
will arrive Thursday, bringing strong winds and high seas with rough
conditions. It will also bring a slight chance of thunderstorms
Thursday afternoon and evening. While the storm departs Friday,
winds and choppy waves will continue through Saturday. A Small Craft
Advisory remains in effect from Thursday through Friday.
&&
.BEACHES...
A long-period swell from the west-northwest will generate high surf
Wednesday. The surf will peak Thursday into Friday before gradually
subsiding over the weekend. The high surf and strong rip currents
will make swimming conditions hazardous. For details, check the High
Surf Advisory and the Surf Zone Forecast.
&&
.HYDROLOGY...
A fast moving low pressure system will move through southwest
California late Wednesday night and Thursday. Widespread moderate
to locally heavy rainfall will move quickly across southwest
California along and west of the mountains from mid morning
through early to mid afternoon on Thursday. On the current
timing, the cold front would reach northern Orange County
mid morning and into San Diego County during the afternoon.
During the mid to late afternoon, numerous showers will continue
near the mountains with less coverage towards the coast. Another
round of more widespread showers is expected to spread
southeastward across the area during Thursday evening with
showers decreasing Thursday night. Through Thursday night,
rainfall is expected to range from one half to one inch near the
coast, to 2 to 3 inches on the coastal mountains slopes with local
amounts exceeding 4 inches on southwest facing mountain slopes.
Due to the speed of the system, widespread excessive rainfall and
flooding is not expected. Organized heavier rainfall is possible
along and just ahead of the front. With colder air aloft behind
the front, periods of showers may continue into Thursday night
with a slight chance of thunderstorms for Thursday afternoon and
evening.
Rainfall rates are expected to reach one half inch per hour in the
heavier showers. These rates are capable of triggering debris
flows, urban flooding, and ponding of water in low-lying and
poorly drained areas. The greatest impact potential period is from
late Thursday morning through early Thursday evening. Burn scar
debris flow rain thresholds could be met for the Holy, Canyon,
and Valley burn scars (moderate confidence), but not as likely for
the Cranston burn scar. A Flash Flood Watch has been issued for
these burn scar locations.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from Thursday morning through Thursday evening
for Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-Santa Ana Mountains and
Foothills.
High Surf Advisory from 2 AM Wednesday to 8 PM PST Saturday for
San Diego County Coastal Areas.
High Surf Advisory from 2 AM Wednesday to 10 PM PST Friday for
Orange County Coastal Areas.
PZ...Small Craft Advisory from 4 AM Thursday to 10 PM PST Friday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC/HYDROLOGY...10/Gregoria
AVIATION/MARINE...JJT/PGThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 1:31 PM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino | 36 hr |
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.